The National Agency for Food and Drug Administration and Control (NAFDAC) has raised an alarm over the ever-increasing interest of Nigerians in the use of sex enhancement drugs to, perhaps, impress their sexual partners.
In a statement released on Sunday, NAFDAC advised the users to stop forthwith, stressing that consumption of such substances could lead to stroke or sudden death.
The Agency lamented that many men have died using performance enhancing drugs and in such cases, their relatives would blame their death on some imaginary witches in the village.
Its Director General, Prof. Mojisola Adeyeye, in the statement confirmed that most of the sex performance enhancing drugs are combinations of local and herbal mixtures that not registered with NAFDAC.
She also described the claim by the producers that they have no side effects as false, insisting that the majority of the products did not go through the approval process of the Agency, hence they are not controlled.
She vowed that the Agency would chase after the peddlers of such dangerous drugs until they are arrested for violating the regulations.
Prof. Adeyeye admitted that intimacy is a primary requirement in life and most people have the need for intimacy for a healthy sexual life which determines their overall wellbeing.
“Nevertheless, If there are physical or psychological problems to a person’s sexual life, it can hamper their self-confidence.
“Many people have been caught in the web of such circumstances leading them to seek a way out of the woods.
“In recent times, the use of aphrodisiacs has become the range. Many people are ignorant of the possible damage that misuse of aphrodisiacs or use of unregistered drugs could cause.
“There are manufacturing and quality guidelines, and mandated regulations that control the production, importation, exportation, advertisement, and the use of such products which the producers never followed.”
Prof. Adeyeye, thus, maintained that unbridled use of aphrodisiacs has a lot of implications in the entire body system especially its effect on the blood pressure.
She explained, “When there’s a disproportionate flow of blood to a particular part of the body that lasted longer than normal, they tend to disrupt the normal flow of the circulatory system’’.
Prof Adeyeye warned that aphrodisiacs often interact with other drugs in the system, explaining that the liver is responsible for breakdown of drugs while the byproduct of all waste goes down through the kidneys.
“When these things are used especially with some herbal medicines that don’t have dosage and professional prescription, it could lead to internal organ damage, hurt the liver and the kidneys thereby leading to untimely death.
‘’In people with certain health risks, notably hypertension or heart disease, there is more anxiety that the drug could stimulate into the system, and with anxiety, that could lead to changes in the physiology of the body and could lead to stroke or sudden stoppage of the heart.
“These happen in cases when men suddenly slump during sexual intercourse as reported in Rivers and Cross Rivers States recently.
‘’Every drug is a potential poison, and has one side effect or the other. In some cases there are associated adverse drug reactions, which means it could lead to death or more serious organ damage depending on usage’’, she said.
The NAFDAC boss also urged Nigerians to eat right and drink wisely during the yuletide season to avoid health complications after the annual events.
She said, “We must know that not all cases of sudden death are caused by witches and wizards in the village. In most cases, they are caused by what we eat or drink carelessly”